Alabama, 2024

Hail in Alabama, April 20, 2024

April 20, 2024 · NWS MOB · 1 event in 1 county or zone

A severe thunderstorm occurred in Escambia County, Alabama that produced severe hail up to golf ball size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

A severe thunderstorm occurred in Escambia County, Alabama that produced severe hail up to golf ball size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Apr 20, 2:50 PM CST, 2 hours 43 minutes earlier.

Area forecast discussion, Apr 20, 2:50 PM CST, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
350 PM CDT Sat Apr 20 2024

...New NEAR TERM, SHORT TERM, LONG TERM, MARINE...

.NEAR TERM...
(Now through Sunday)
Issued at 350 PM CDT Sat Apr 20 2024

A positively tilted upper trof over the northern Plains and
extreme northeast states evolves into a more meridionally oriented
upper trof over the eastern half of the CONUS. A frontal boundary
located from extreme southeast Mississippi into south central
Alabama remains close to this position through the afternoon then
drifts towards the coast this evening before continuing across
the marine area through Sunday morning. A series of shortwaves
move across the area through the period, and have gone with high
pops well inland tonight tapering to chance pops further to the
south. Likely to categorical pops follow for Sunday morning, then
pops taper off through the day with dry conditions developing over
much of southeast Mississippi and interior southwest Alabama.
MLCAPE values this afternoon range from 1000-2000 J/kg then
gradually taper off overnight. Model soundings indicate that the
best lapse rates are above 800 mb this afternoon (near 7C/km),
then lapse rates moderate tonight. Shear values look low, but
considering the instability values and favorable lapse rates
aloft, expect that some strong storms are possible into the early
evening hours. Lows tonight mostly range from the upper 40s/around
50 well inland to the lower 60s at the coast. Highs on Sunday
range from the lower 60s inland to the lower 70s at the coast. The
rip current risk through Sunday is expected to be low. /29

&&

.SHORT TERM...
(Sunday night through Tuesday night)
Issued at 350 PM CDT Sat Apr 20 2024

Northwesterly flow aloft will prevail through the period as an
upper-level trough digs into the southeast US on Monday before
sliding into western Atlantic by Monday night. At the surface, the
cold front which passed through the area in the near term will
continue to push further into the Gulf during the short term as
high pressure builds in from the north. This high will gradually
push eastward through the period, allowing for winds to turn from
northerly on Monday to southerly by Tuesday. With PWATs dropping
to below a half inch, and subsidence in place from the nearby
high, no rain is expected through the period. Lows Sunday and
Monday nights will range from the low to mid 40s inland to the low
50s along the immediate coast. Highs on Monday will only reach
the upper 60s to low 70s. Temperatures begin to moderate on
Tuesday, with highs in the mid to upper 70s and lows Tuesday night
ranging from the upper 40s inland to thee upper 50s along the
coast. A Low risk of rip currents continues through the period.
/96

&&

.LONG TERM...
(Wednesday through Saturday)
Issued at 350 PM CDT Sat Apr 20 2024

A dry northwesterly flow pattern aloft will generally occur
across our forecast area Wednesday through Thursday night, with
slight ridging aloft then expected on Friday and Saturday.
Surface high pressure is forecast to move east across the Gulf
coast states on Wednesday and Thursday, then continue ridging into
the region from the east for the remainder of the long term
period. As the high pressure moves across and then east of the
area, a gradual moderation of temps and moisture will return.
Don't expect any rainfall through the period, but daytime high
temps warm into the upper 70s and low 80s on Wednesday, and then
be in the low to mid 80s Thursday through Saturday. Overnight lows
will range from the low to mid 50s inland to low 60s coastal both
Wednesday and Thursday nights, then mainly in the lower 60s area-
wide on Friday night. DS/12

&&

.MARINE...
Issued at 350 PM CDT Sat Apr 20 2024

Light to occasionally moderate southerly winds gradually switch to
an offshore flow through early Sunday morning as a cold front slowly
moves through. The offshore flow becomes moderate to strong Sunday
afternoon into the evening hours then diminishes Monday morning.
Have issued a Small Craft Advisory for much of the area which will
be in effect Sunday night until mid Monday morning. /29

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      57  66  46  72  47  75  53  80 /  40  70   0   0   0   0   0   0
Pensacola   63  71  52  73  53  73  57  78 /  30  80   0   0   0   0   0   0
Destin      65  74  54  73  56  72  59  76 /  20  80  10   0   0   0   0   0
Evergreen   54  65  44  71  44  77  50  81 /  60  60   0   0   0   0   0   0
Waynesboro  49  61  43  70  43  77  50  81 /  70  60   0   0   0   0   0   0
Camden      49  60  43  69  43  75  49  79 /  70  60   0   0   0   0   0   0
Crestview   59  71  47  74  44  77  49  82 /  20  70  10   0   0   0   0   0

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...Small Craft Advisory from 7 PM Sunday to 7 AM CDT Monday for
     GMZ631-632.

     Small Craft Advisory from 7 PM Sunday to 10 AM CDT Monday for
     GMZ650-655-670-675.

&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, Apr 20, 12:48 PM CST, 4 hours 45 minutes before
Special Weather Statement
National Weather Service Mobile AL
148 PM CDT Sat Apr 20 2024

ALZ057-058-201945-
Butler AL-Crenshaw AL-
148 PM CDT Sat Apr 20 2024

...A STRONG THUNDERSTORM WILL IMPACT EASTERN BUTLER AND CRENSHAW
COUNTIES THROUGH 245 PM CDT...

At 148 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Rutledge, or 10 miles east of Greenville, moving east
at 15 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Greenville, Luverne, Brantley, Rutledge, Dozier, Glenwood, Petrey,
and Highland Home.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3153 8620 3147 8619 3148 8628 3153 8628
      3153 8630 3149 8635 3149 8640 3153 8640
      3153 8666 3192 8661 3197 8625 3196 8619
      3189 8617 3179 8620 3179 8615 3166 8615
      3166 8616 3162 8618 3162 8615 3154 8614
TIME...MOT...LOC 1848Z 266DEG 13KT 3177 8645

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

RD
Special weather statement, Apr 20, 3:48 PM CST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Mobile AL
448 PM CDT Sat Apr 20 2024

ALZ052-261-MSZ076-202245-
Washington AL-Mobile Inland AL-Greene MS-
448 PM CDT Sat Apr 20 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN MOBILE...SOUTHERN
WASHINGTON AND SOUTHEASTERN GREENE COUNTIES THROUGH 545 PM CDT...

At 448 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Calvert to 8 miles southeast of Leakesville.
This storm was nearly stationary.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Citronelle, Mount Vernon, Calvert, and Movico.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3117 8850 3126 8797 3125 8796 3116 8795
      3116 8797 3115 8797 3115 8795 3112 8795
      3108 8797 3107 8796 3107 8794 3104 8794
      3103 8796 3101 8794 3099 8842 3100 8843
      3100 8854 3101 8854
TIME...MOT...LOC 2148Z 250DEG 2KT 3114 8804 3105 8850

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

RD
Special weather statement, Apr 20, 4:21 PM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Mobile AL
521 PM CDT Sat Apr 20 2024

ALZ055-056-059-202315-
Monroe AL-Conecuh AL-Escambia AL-
521 PM CDT Sat Apr 20 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL MONROE...
NORTHWESTERN ESCAMBIA AND SOUTHWESTERN CONECUH COUNTIES THROUGH 615
PM CDT...

At 520 PM CDT, Doppler radar was tracking a strong thunderstorm over
McCullough, or 8 miles north of Atmore, moving northeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
McCullough, I65 And CR 1, I65 And AL 113, I65 And AL 21, and Poarch
Creek Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3107 8756 3116 8762 3137 8742 3129 8729
      3118 8717
TIME...MOT...LOC 2220Z 235DEG 13KT 3115 8752

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

RD
Special weather statement, Apr 20, 4:44 PM CST, 49 minutes before
Special Weather Statement
National Weather Service Mobile AL
544 PM CDT Sat Apr 20 2024

MSZ067-202330-
Wayne MS-
544 PM CDT Sat Apr 20 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN WAYNE COUNTY
THROUGH 630 PM CDT...

At 543 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northeast of Ovett, or 12 miles north of Richton, moving east
at 25 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Clara.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3160 8894 3165 8867 3145 8863 3146 8894
TIME...MOT...LOC 2243Z 270DEG 23KT 3153 8894

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

21
Special weather statement, Apr 20, 5:01 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Mobile AL
601 PM CDT Sat Apr 20 2024

ALZ055-056-202345-
Monroe AL-Conecuh AL-
601 PM CDT Sat Apr 20 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL MONROE AND
SOUTHWESTERN CONECUH COUNTIES THROUGH 645 PM CDT...

At 600 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Excel, or 7 miles south of Frisco City, moving
northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Monroeville, Excel, and Repton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3145 8700 3126 8733 3126 8737 3131 8747
      3159 8729
TIME...MOT...LOC 2300Z 219DEG 19KT 3133 8735

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

RD

The radar

The Mobile radar (KMOB), 124 km away, was scanning. The volume nearest the first event began at 23:33 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Escambia

When
April 20, 5:33 PM CST
Where
Escambia County, 6.74 mi NW of Kirkland
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
31.240, -87.120

Quarter to golf ball sized hail reported by public to media.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2024Every state in 2024This day in weather historyWarnings in Alabama, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1178066.